Alert archive / Idaho / Special Weather Statements in 2021

Special Weather Statement, NWS Pocatello, ID

May 2, 2021Lincoln County, Idaho

NWS Pocatello, ID issued this special weather statement at May 2, 2021, 2:14 PM MDT for Lincoln County, Idaho. It was in force for 91 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 2, 2021, 2:14 PM MDT (20:14 UTC)
Expired
May 2, 2021, 3:45 PM MDT
In force
91 min
Issued by
NWS Pocatello, ID

County Lincoln County, ID

The radar

The Pocatello radar (KSFX), 78 km from the middle of the area, began a volume at 20:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 8.2 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2021-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2021-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -39 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1276 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-39 m²/s²
0-3 km storm-relative helicity
-63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

141 
WWUS85 KPIH 022014
SPSPIH

Special Weather Statement
National Weather Service Pocatello ID
214 PM MDT Sun May 2 2021
 
IDZ051-052-054-055-058-075-022145-
Eastern Magic Valley ID-Arco/Mud Lake Desert ID-
Marsh and Arbon Highlands ID-Shoshone/Lava Beds ID-
Wood River Foothills ID-Lower Snake River Plain ID-
214 PM MDT Sun May 2 2021

...LINE OF SHOWERS DRIFTING SOUTHEAST ACROSS THE ARCO DESERT AND 
SHOSHONE AND CRATERS OF THE MOON LAVA BEDS TOWARD RICHFIELD, 
ABERDEEN, AND POCATELLO THROUGH 345 PM MDT...

At 208 PM MDT, Doppler radar was tracking a line of showers 
extending from 9 miles southwest of Gannett to 17 miles south of 
Craters Of The Moon to 23 miles northwest of Aberdeen to Sterling, 
moving slowly southeast at 10 mph.

Brief moderate rain, small hail, and wind gusts to 40 mph are 
possible with these storms as they drift further south toward 
Richfield, Aberdeen, and Pocatello through 345 PM MDT.

Locations impacted include...
Pocatello, Carey, Picabo, American Falls Reservoir, Chubbuck,
Aberdeen, Richfield, Fort Hall Buffalo Lodge, Craters Of The Moon,
Portneuf Gap, Fort Hall Townsite, Springfield, Fort Hall Bannock
Creek Lodge, Pingree, Pocatello Airport, Dietrich, Sterling, Shoshone
Ice Caves, Mink Creek Pass and Bear Trap Airport.

LAT...LON 4334 11368 4351 11341 4336 11303 4303 11238
      4262 11221 4283 11294 4286 11338 4290 11434
      4320 11440 4320 11438 4326 11437 4326 11439
      4328 11440
TIME...MOT...LOC 2008Z 329DEG 9KT 4323 11428 4318 11364 4315 11320
4300 11265

$$

Huston

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this special weather statement went out at May 2, 1:25 PM MDT, 49 minutes earlier.

Area forecast discussion, May 2, 1:25 PM MDT, 49 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
125 PM MDT Sun May 2 2021

.SHORT TERM...Tonight through Tuesday night. Early afternoon
satellite imagery was highlighting a short-wave disturbance shearing
SE across SRN Idaho as a shallow trough settled southward across the
Panhandle and NW Montana. There appeared to be two circulations
associated with the aforementioned short-wave...one over Mountain
Home rotating SE toward Wendover and the second shearing NE through
Rock Springs. The divergence aloft between these two systems was
helping to support thunderstorm activity along a line from Sun
Valley to Craters of the Moon to Springfield. There was little
agreement among the Hires models but the HRRR (which was handling
the current activity best) was showing intensification and coverage
across this area this afternoon and then quickly dying off after 7PM
MDT. Light shower activity is expected to linger overnight as the
shallow upper trough continues to shift SE across the NRN Rockies.
Lingering moisture coupled with increased solar heating Monday
afternoon should be enough to support scattered shower activity
across the ERN mountains. An incoming disturbance rotates over the
coastal ridge and dives SE into the NRN Rockies late Monday night
and Tuesday supporting the development of showers and afternoon
thunderstorms across the CNTRL and ERN mountains favoring the
Montana and Wyoming divide areas. Along with the passing
disturbance, we may see "near" Lake Wind Advisory conditions across
American Falls Reservoir through the day. Drier conditions follow
Tuesday night as the disturbance shifts east of the region and a
ridge of high pressure expands across the NW coast. Temperatures
will remain near normal through the period with a potential
Frost/Freeze event late Tuesday night into Wednesday morning. Huston

.LONG TERM...Wednesday through next Sunday. Ridge axis will shift to
the east on Thursday afternoon. Deterministic GFS and Canadian
models are spreading showers into the Central Mountains behind the
ridge. A deep upper trough will be in place off the Pacific Coast;
the showers Thursday afternoon will be from a fairly weak shortwave
lifting out of the trough. Models show the trough lifting across the
Great Basin Friday morning, while a closed low spins off the WA
coast. There is enough instability Friday for a slight chance of
thunder in the afternoon. There is good model consensus heading into
the weekend with the low progressing eastward across the Panhandle
Area by late Friday night. Ensemble clusters appear to show similar
solutions, but varying in the intensity of the low. Expect afternoon
convection to initiate once again on Saturday near the vicinity of
the low. The low should continue spinning in our area on Sunday, so
we'll have a third consecutive day of thunderstorm mention.
Temperatures through the week will ramp up through Friday into the
80s, but cooler weather is in store for the weekend as the upper low
and associated surface cold front passes through. Hinsberger
&&

.AVIATION...A mid-level disturbance is enhancing showers over
southeast Idaho this afternoon. Radar at TAF issuance showed returns
from around Jerome to Pocatello moving south and some new developing
showers over the Central Mountains. Expect to see showers today and
tonight, though flight conditions should be predominantly VFR. Some
upstream trends indicate BYI may see a brief period of MVFR
conditions early this afternoon. A northerly wind is in place over
IDA and DIJ this afternoon, but southwesterly/westerly winds should
prevail at PIH and BYI today. We should see that northerly wind over
PIH late in the TAF period. Given the amount of moisture present,
there is a potential for morning fog/stratus, though latest NBM and
HREF runs favor VFR at all terminals. With light winds forecast at
PIH, have included VCFG mention for the early morning. Hinsberger
&&

.PIH WATCHES/WARNINGS/ADVISORIES...None.
&&

In the hours before

Special weather statement, May 2, 1:18 PM MDT, 56 minutes before
Special Weather Statement
National Weather Service Pocatello ID
118 PM MDT Sun May 2 2021

IDZ054-022015-
Lower Snake River Plain ID-
118 PM MDT Sun May 2 2021

...THUNDERSTORM NEAR PINGREE DRIFTING SOUTH AND EAST THROUGH 215 PM
MDT...

At 115 PM MDT, Doppler radar was tracking a thunderstorm near
Springfield, or 11 miles north of American Falls Reservoir. This
storm was drifting slowly south and east with time.

Wind gusts to 40 mph are possible with this storm along with brief
moderate rain and occasional lightning.

Locations impacted include...
American Falls Reservoir, Fort Hall Buffalo Lodge, Springfield,
Pingree and Sterling.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you are recreating on American Falls Reservoir, Move to safe
shelter now! Do not be caught on the water during a thunderstorm.
Gusty winds and choppy waves are possible.

&&

LAT...LON 4314 11282 4319 11258 4298 11244 4291 11279
TIME...MOT...LOC 1915Z 344DEG 4KT 4310 11268

Huston
Special weather statement, May 2, 2:14 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Pocatello ID
214 PM MDT Sun May 2 2021

IDZ051-052-054-055-058-075-022145-
Eastern Magic Valley ID-Arco/Mud Lake Desert ID-
Marsh and Arbon Highlands ID-Shoshone/Lava Beds ID-
Wood River Foothills ID-Lower Snake River Plain ID-
214 PM MDT Sun May 2 2021

...LINE OF SHOWERS DRIFTING SOUTHEAST ACROSS THE ARCO DESERT AND
SHOSHONE AND CRATERS OF THE MOON LAVA BEDS TOWARD RICHFIELD,
ABERDEEN, AND POCATELLO THROUGH 345 PM MDT...

At 208 PM MDT, Doppler radar was tracking a line of showers
extending from 9 miles southwest of Gannett to 17 miles south of
Craters Of The Moon to 23 miles northwest of Aberdeen to Sterling,
moving slowly southeast at 10 mph.

Brief moderate rain, small hail, and wind gusts to 40 mph are
possible with these storms as they drift further south toward
Richfield, Aberdeen, and Pocatello through 345 PM MDT.

Locations impacted include...
Pocatello, Carey, Picabo, American Falls Reservoir, Chubbuck,
Aberdeen, Richfield, Fort Hall Buffalo Lodge, Craters Of The Moon,
Portneuf Gap, Fort Hall Townsite, Springfield, Fort Hall Bannock
Creek Lodge, Pingree, Pocatello Airport, Dietrich, Sterling, Shoshone
Ice Caves, Mink Creek Pass and Bear Trap Airport.

LAT...LON 4334 11368 4351 11341 4336 11303 4303 11238
      4262 11221 4283 11294 4286 11338 4290 11434
      4320 11440 4320 11438 4326 11437 4326 11439
      4328 11440
TIME...MOT...LOC 2008Z 329DEG 9KT 4323 11428 4318 11364 4315 11320
4300 11265

Huston

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 7:36 AM MDTSpecial Weather StatementPIHPower4 hr
May 2, 1:18 PM MDTSpecial Weather StatementPIHBingham57 min

Nearby

Special Weather Statements in Idaho, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.